Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 219, NWS Jackson, MS

April 15, 2001Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 15, 2001, 3:39 PM CDT for Marion County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 15, 2001, 3:39 PM CDT (20:39 UTC)
Expired
Apr 15, 2001, 4:30 PM CDT
In force
51 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 152039
SVRJAN
MSC091-152130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT SUN APR 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 430 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF COLUMBIA...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBIA AT 405 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

HAIL TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THIS4 STORM.

LAT...LON 3136 9016 3125 9025 3103 8966 3122 8966

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:45 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SUN APR 15 2001

SURFACE ANALYSIS INDICATES TWO DISTINCT BOUNDARIES THAT WILL AFFECT
THE CWFA FOR THE NEXT 12 HOURS. THE FIRST IS AN OLD OUTFLOW BOUNDARY
THAT CURRENTLY STRETCHES FROM NEAR HATTIESBURG TO BROOKHAVEN TO
NATCHEZ. THE SECOND BOUNDARY IS THE COLD FRONT...CURRENTLY TO THE
NW OF THE CWFA.

CONVECTION WILL CONTINUE THE EVENING...WITH THE STRONGEST ACTIVITY
ALONG AND SOUTH OF THE OUTFLOW BOUNDARY. NOT MUCH ACTIVITY ALONG THE
ACTUAL FRONTAL BOUNDARY...BUT NUMEROUS SHOWERS AHEAD OF COLD FRONT.
HIGHEST POPS (CHANCE) TONIGHT WILL BE IN THE CENTRAL AND SOUTHERN
PORTIONS OF THE CWFA WHERE SHOWERS AND THUNDERSTORMS WILL LINGER.

ETA AND AVN ARE IN GOOD AGREEMENT. COLD FRONT WILL MOVE SOUTH OVER
MS TONIGHT AND BE NEAR THE GULF COAST BY 12Z MONDAY. BEHIND THE
BOUNDARY...A SLIGHTLY COOLER AND DRIER AIRMASS WILL PREVAIL. ON
TUESDAY...ANOTHER COLD FRONT WILL MOVE SOUTH OVER MS. AVN IS NOT
INDICATING ANY PRECIP WITH THIS BOUNDARY...ETA HAS RATHER LARGE
SWATH OF QUARTER TO HALF INCH AMOUNTS ACROSS CENTRAL AND SOUTHERN
MS. AVN HAS BEEN PERFORMING MUCH BETTER THAN ETA WITH THE QPF
FORECASTS...SO WILL LEAN TOWARDS THE MORE CONSERVATIVE MAV POPS AT
THIS TIME.

BEHIND TUESDAYS COLD FRONT...HIGH PRESSURE WILL BUILD OVER THE
SOUTHEAST. EXTENDED LOOKS TO REMAIN DRY WITH BELOW NORMAL TEMPS AS A
BLAST OF COLD AIR MAKES ITS WAY SOUTHWARD FROM CANADA.

AS FAR AS GUIDANCE GOES...WILL LEAN TOWARDS THE MAV POPS...EXCEPT IN
THE FIRST PERIOD IN CENTRAL AND SOUTHERN AREAS. TEMPS FOR THE FIRST
FOUR PERIODS ARE FAIRLY SIMILAR AND WILL TAKE AVERAGE. FOR THE LAST
PERIOD (TUE NIGHT) FAN HAS READINGS IN THE 30S. SOMETIMES MAV HAS
TENDENCY TO BE A LITTLE TOO COOL...SO WILL GO SLIGHTLY HIGHER THAN
GUIDANCE. NEXT SHIFTS MAY DECIDE TO ADJUST MY NUMBERS DOWNWARD...BUT
FOR NOW DONT HAVE ENOUGH CONFIDENCE TO LOWER MINS TO NEAR FREEZING.

PRELIM NUMBERS...
JAN 56/75/47/65 2000
MEI 55/76/46/66 2000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Apr 15, 2:00 PM CDT, 1 hour 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SUN APR 15 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING
SOUTH OF A WINNSBORO LOUISIANA...MAGEE...HATTIESBURG MISSISSIPPI
LINE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 6
PM. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE
SEVERE THUNDERSTORM ACTIVITY. AN APPROACHING COLD FRONT AND
INCREASING INSTABILITY WILL SERVE TO INTENSIFY ONGING THUNDERSTORM
ACTIVITY. THE THUNDERSTORMS WILL DIMINISH BY MID EVENING.

ACTIVATION OF STORM SPOTTERS WILL BE NECESSARY DURING THE
THIS AFTERNOON AND EARLY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Apr 15, 3:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0430 PM    5 N PELAHATCHIE          MS    WIND DAMAGE
04/14/01   RANKIN                         6 LARGE OAK TREES DOWN
                                          OFF HIGHWAY 43.
                                          REPORTED BY SO.

0450 PM    GLUCKSTAT TO MADISON     MS    WIND DAMAGE
04/14/01   MADISON                        STRUCTURAL DAMAGE TO HOMES
                                          NUMEROUS POWERLINES AND                                              TREES DOWN. REPORTED BY
                                          SO.

0510 PM    MADISON                  MS    WIND DAMAGE
04/14/01   MADISON                        3-4 PLANES TURN
                                          OVER...NUMEROUS
                                          OTHERS DAMAGED. REPORTED
                                          BY SO.

0305 PM    BOGUE CHITTO              MS   1.75 INCH HAIL
04/15/01   LINCOLN                        GOLFBALL HAIL REPORTED
                                          BY BROOKHAVEN MHP.
Local storm report, Apr 15, 3:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

2
0305 PM    BOGUE CHITTO              MS   1.75 INCH HAIL
04/15/01   LINCOLN                        GOLFBALL HAIL REPORTED
                                          BY BROOKHAVEN MHP.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 2:26 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln49 min
Apr 15, 3:09 PM CDTSevere Thunderstorm WarningJANLawrence36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.